Tennessee, 2016Drought in Tennessee, November 22 to 30, 2016
November 22 to 30, 2016 · NWS MEG · 2 events in 2 counties and zones
Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 22, 5:19 AM CST, 41 minutes earlier.
Area forecast discussion, Nov 22, 5:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
519 AM CST Tue Nov 22 2016
.UPDATE...AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /issued 311 AM CST Tue Nov 22 2016/
Light easterly winds and thickening high clouds were providing for a
milder night along and west of the Mississippi River this hour.
Current temperatures were in the upper 30s...to low 40s. Farther
east better radiational cooling and generally calm winds were
providing for another round of subfreezing readings.
For today and tomorrow...an upper level shortwave seen now exiting
the front range of the Southern Rockies will lift northeast into
the mid Mississippi valley by late tomorrow. On the surface
models agree that a near 1000mb low pressure centered in southeast
Colorado will fill 15mb over the next 36 hours as it lifts into
Illinois. Deeper moisture out ahead of the low and weakening cold
front will move slide into the Midsouth today...with precipitation
breaking out this evening in the west...reaching the far eastern
counties after sunrise tomorrow. Delayed this onset as forecast
Skewt's show a deep dry layer below 500mb extending over much of
the area. Thunderstorm coverage doesn't appear to be widespread
based off of poor lapse rates and an overall weakening of the
system...so have kept them isolated and embedded. High temperatures
both days should top out in the upper 50s to mid 60s. The only
other concern today is fire weather. RH's will remain low with
readings dipping below 30 percent. Winds won't be a factor for
Red Flag conditions/headlines...but the low RH and continuing fuel
moistures will provide for an elevated fire danger.
Thursday through Saturday...the combination of higher surface
pressure and a series of low amplitude ridge and trough couplets
aloft will keep the Midsouth dry this period...with only a few
passing clouds associated with a dry frontal passage early Friday.
Lows will generally be above freezing...with above normal highs.
Sunday through next Tuesday...the GFS and ECWMF show a much deeper
longwave trough getting carved out across the Southern Rockies and
Plains...a definite pattern change. The initial stronger southwest
flow aloft will provide for deeper surface lows and a stronger
boundary layer gradient. In addition higher rainfall amounts and
potentially a window or two for severe weather also exists. For
now timing differences between models are making it to vague for
anything specific. The much needed prolonged heavier period of
precipitation would put a significant dent in the drought.
Overall temperatures this period will remain above normal.
JAB
&&
.AVIATION...12z TAF Cycle
South winds will strengthen today up to around 10kt at JBR and MEM
with gusts in the upper teens. Wind should be slightly weaker at
MKL and TUP. Cigs should remain VFR...although get progressive
lower with time. Rain showers will approach from the west
overnight. Thunderstorms may accompany showers...and will be
most likely toward morning. Will carry VCSH for now with the
intent of adding prevailing rain when we see development on radar
and have a better idea at arrival times.
30
&&
MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 22, 3:09 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
309 AM CST TUE NOV 22 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
309 AM CST TUE NOV 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS AN ELEVATED FIRE WEATHER DANGER ACROSS THE ENTIRE
MIDSOUTH DUE TO DRY FUELS AND LOW RELATIVE HUMIDITIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
Drought, Dyer
- When
- November 22, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Dyer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across the county.
Drought, Lake
- When
- November 22, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, November 22, 2016$50,000 · 1 event
- Drought in Georgia, November 22 to 30, 201612 events
- Dense Fog in California, November 22, 20167 events
- Drought in Arkansas, November 22 to 30, 20167 events
- Flooding in Puerto Rico, November 22, 20167 events
- Drought in Missouri, November 22 to 30, 20162 events
- Wildfire in New Jersey, November 22, 20161 event
- Drought in Arkansas, November 22 to 30, 20161 event
- Astronomical Low Tide in Delaware, November 22, 20161 event
- Drought in Kentucky, November 22 to 30, 20161 event
- Tornado in Kansas, November 22, 2016EF0 · 1 event
- Winter Weather in California, November 22 to 23, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667111, 667112.